Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Charleston, WV

May 2, 2002Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2002, 6:32 PM EDT for Dickenson County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 6:32 PM EDT (22:32 UTC)
Expired
May 2, 2002, 7:15 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:38 PM EDTHail 1Clintwood, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 022232
SVRRLX
VAC051-022315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
631 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA...

* UNTIL 715 PM EDT...

* AT 628 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHWEST OF CLINTWOOD...MOVING EAST AT 55    
  MPH.  HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 60 MPH    
  CAN BE EXPECTED.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...HAYSI AND JOHN
  FLANNAGAN LAKE.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3723 8256 3698 8239 3707 8214 3724 8224

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 2, 3:30 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT THU MAY 2 2002

FRNT TO PUSH THRU FA TNGT WITH LINGERING LLVL MSTR AND H8 2D FGEN WL
KEEP CHC POPS ALL AREAS WITH ERLY MENTION ALNG AND W OF OH
RVR...MDNGT VERBIAGE LLNDS...AND ERLY MRNG MTNS.

BLDNG HGTS IN H8-H5 LYR COMBINED WITH SFC DIV LEAD TO QUIETER WX
FRI.  SNDGS DEPICT DRY CONDS THRU MUCH OF THE LWR TROP...SO WL KEEP
MSNNY WRDNG...AS AVN HINTS AT SCT CI COMING BACK IN SWRLY FLO
ALOFT.  TEMPS MUCH COOLER THAN TDY WITH UPR 50S TO LWR 60S FCST.

STNRY FRNT ACR SERN CONUS ADVNS N AS A WRM FRNT FRI NGT INTO SAT.
THIS POSES BIGGEST FCST CHALLENGE FOR THE AFTN ZFP PACKAGE.  MDLS IN
DISAGREEMENT WITH NRN XTNT WITH ETA BRINGING PRECIP TO CRW-HTS AREA
BY 12Z SAT WHILE AVN KEEPS IT ALNG TUG FORK RVR.  ATT WL PLAY 40
POPS OVR XTRM SRN WVA AND SWRN VA WITH 30 POPS CRW-HTS CORRIDOR.
SAT AVN SHUNTS PRECIP OFF TO THE E WHILE ETA CONTS A MORE NERD
TRACK...MAINLY DUE THE STRENGTH OF THE H7 TROF.  WL PLAY AVN SLTN
SAT AND RESTRICT POPS TO I-64 AND S.

SAT NGT INC LLVL MSTR WITH APPCH OF NXT FRNTL SYSM FM THE NW.  NOT
MUCH LIFT ASSOC WITH IT.  DRY FCST STILL APPRS REASONABLE WITH LACK
OF LARGE SCALE UVV.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FOR WVZ033-034.
VA...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FOR VAZ003>004.
KY...NONE.
OH...NONE.

.END/

In the hours before

Local storm report, May 2, 2:39 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0239 PM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    GRUNDY                    VA   .75 INCH HAIL
05/02/02   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          0222 PM  AND  0237 PM
Local storm report, May 2, 2:49 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0249 PM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    ROWE                      VA   1.00 INCH HAIL
05/02/02   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          0231 PM  AND  0246 PM
Local storm report, May 2, 2:57 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0257 PM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    ROCK                      WV   FLOODING
05/02/02   MERCER                         STREAMS OUT OF THEIR BANKS.
                                          EVENT OCCURRED BETWEEN
                                          0240 PM  AND  0255 PM
Local storm report, May 2, 3:03 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
CHARLESTON WEST VIRGINIA
0303 PM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    BLUEFIELD                 VA   .75 INCH HAIL
05/02/02   TAZEWELL                       REPORTED BY PUBLIC
Local storm report, May 2, 3:09 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0309 PM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    PIPESTEM                  WV   FLOODING
05/02/02   SUMMERS                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          0207 PM  AND  0237 PM
Local storm report, May 2, 4:11 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0411 PM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    RADFORD                   VA   1.25 INCH HAIL
05/02/02   RADFORD                        EVENT OCCURRED BETWEEN
                                          0353 PM  AND  0408 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:52 PM EDTSevere Thunderstorm WarningRLXBuchanan23 min
May 2, 1:47 PM EDTFlash Flood WarningRLXBuchanan3 hr
May 2, 1:53 PM EDTSevere Thunderstorm WarningRLXBuchanan37 min
May 2, 2:22 PM EDTSevere Thunderstorm WarningRLXDickenson38 min
May 2, 2:26 PM EDTSevere Thunderstorm WarningRLXBuchanan34 min
May 2, 4:14 PM EDTSevere Thunderstorm WarningRLXFloyd31 min
May 2, 4:43 PM EDTFlash Flood WarningRLXBuchanan3 hr
May 2, 7:36 PM EDTFlash Flood WarningRLXBuchanan6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.